Wyoming, 2009High Wind in Wyoming, January 8, 2009
January 8, 2009 · NWS RIW · 2 events in 2 counties and zones
A significant surface pressure gradient allowed strong southwest wind to prevail across central Wyoming. Gusty wind along Wyoming Boulevard in Casper toppled a semi-truck.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant surface pressure gradient allowed strong southwest wind to prevail across central Wyoming. Gusty wind along Wyoming Boulevard in Casper toppled a semi-truck. Sustained wind of 46 mph was measured along U.S. Highway 287 near Sweetwater Station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 3:20 AM MST, 6 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 3:20 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 AM MST THU JAN 8 2009
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MOIST SHORT-WAVE TROUGH AXIS NEAR THE WASHINGTON COASTLINE EARLY
THIS MORNING. THIS FEATURE WILL BEGIN TO SPLIT AS IT COMES ASHORE
TODAY...WITH A PORTION OF THE WAVE DIGGING SOUTHWARD INTO NORTHERN
NEVADA WITH ANOTHER PORTION MOVING EASTWARD THROUGH MONTANA. MID
TO UPPER LEVEL DRY SLOT EXPECTED TO MOVE OVER WESTERN WYOMING
AROUND MIDDAY WITH SHALLOW WEAK ISENTROPIC UPGLIDE CONTINUING
FROM MOUNTAIN TOP LEVEL DOWNWARD OVER THE FAR NORTHWEST. THIS
SHOULD BE ENOUGH TO KEEP AREAS OF LIGHT SNOW GOING OVER THE
TETONS...GROS VENTRES AND YELLOWSTONE PARK WITH SOME PEAKS AT BLUE
SKY. THE STRONG PRESSURE GRADIENT OVER THE STATE WILL KEEP THE
ATMOSPHERE RELATIVELY WELL MIXED THIS MORNING WITH MOST LOCATIONS
MIXING TO APPROXIMATELY H7 DURING THE AFTERNOON. LOW TO MID 50S
EXPECTED IN THE LOWER ELEVATIONS OF THE BIGHORN AND WIND RIVER
BASINS AS WELL AS IN JOHNSON AND NATRONA COUNTIES. ASSOCIATED
SURFACE COLD FRONT WILL MOVE THROUGH THE FAR WEST DURING THE LATE
AFTERNOON...BRINGING AN END TO THE LIGHT UPGLIDE SNOW/RAIN-SNOW
MIX OVER THE WEST. SCATTERED TO NUMEROUS MODERATE SNOW SHOWERS
WILL REPLACE THE LIGHT SNOW AND RAIN OVER THE FAR WEST ALONG AND
BEHIND THE COLD FRONT...WITH BRIEF HEAVY SNOW POSSIBLE IN THE
HEAVIER SHOWERS. SNOWFALL ACCUMULATIONS MARGINAL FOR A WINTER
WEATHER ADVISORY...WITH MORE OF A CONVECTIVE TYPE EVENT AFTER
APPROX. 3 TO 5 HOURS OF LIGHT SNOW UNDER WEAK UPGLIDE. DECIDED TO
FORGO ANY HIGHLIGHTS WITH THE BRIEF AND SHALLOW (DRY SLOT ABOVE)
WARM SECTOR SNOWFALL WITH MOST ACCUMULATIONS OCCURRING ALONG AND
BEHIND THE FRONT LESS LIKELY TO BE WIDESPREAD AND BRING THE
HIGHEST SNOW AMOUNTS TO THE HIGHER WESTERN SLOPES DUE TO
OROGRAPHIC EFFECTS. ALSO...TEMPS ARE TOO WARM IN THE WESTERN
VALLEYS BEFORE SUNSET TO SUPPORT ACCUMULATING SNOW.
HIGH WIND EXPECTED ONCE AGAIN FOR THE WIND CORRIDOR FROM JUST
NORTHEAST OF ROCK SPRINGS TO CASPER. STRONG SURFACE PRESSURE GRADIENT
SETTING UP AND COMBINING WITH A 50-60KT SPEED MAX AT H7 TO
PRODUCE GOOD POTENTIAL FOR HIGH WIND. ISSUED A HIGH WIND WATCH
FOR THIS AFTERNOON THROUGH THE EARLY EVENING FOR VERY STRONG WEST TO
SOUTHWEST WIND BEGINNING AROUND MIDDAY AND PEAKING DURING THE
AFTERNOON.
SURFACE HIGH PRESSURE ASSOCIATED WITH THE ABOVE MENTIONED PORTION
OF THE MONTANA TROUGH WILL NOSE SOUTHWARD INTO JOHNSON AND NATRONA
COUNTY DURING THE DAY FRIDAY. THE FRONTOGENTIC FORCING WITH THIS
FEATURE WILL PROVIDE A QUICK BURST OF SNOW TO THE BIGHORN
MOUNTAINS...FAR NORTHEASTERN BIGHORN BASIN AND JOHNSON COUNTY
FRIDAY MORNING. THE SNOW WILL MOVE SOUTH INTO NATRONA COUNTY
FRIDAY AFTERNOON. ECMWF SHOWING SOME SIGNS OF NOSING THE SURFACE
HIGH AND MESO-SCALE FORCING SOUTHWARD INTO THE SOUTHERN BIGHORN
BASIN AND WIND RIVER BASIN...BUT FOR NOW IT APPEARS THESE AREAS
LIKELY TO EXPERIENCE FLURRIES OR A DUSTING AT BEST. DRY NORTHWEST
FLOW ALOFT DEVELOPS OVER THE STATE SATURDAY AND SATURDAY NIGHT.
LATEST GFS AND ECMWF HINTING AT WEAK FAST MOVING SHORT-WAVE TROUGHS
TRACKING THROUGH THE FLOW WHICH MAY BRING CLOUDS AND FLURRIES TO THE
NORTH SATURDAY NIGHT.
.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS IN GOOD AGREEMENT WITH NORTHWEST FLOW CONTINUING OVER THE
STATE ON SUNDAY. SHORTWAVE ZIPPING THROUGH SUNDAY AFTERNOON AND
NIGHT WILL TRIGGER INCREASING CHANCE OF PRECIPITATION ACROSS THE
EASTERN THIRD OF THE FORECAST AREA. NOSE OF VIGOROUS 150KT+ 300MB
JET WILL AID LIFT ACROSS THIS AREA SUNDAY EVENING. RIDGE THEN
BEGINS TO BUILD OVER THE EASTERN PACIFIC ON MONDAY AND TUESDAY
WITH THE DOMINANT FEATURE BECOMING THE STRONG HUDSON BAY LOW.
THIS LOW WILL IMPACT WEATHER FOR MUCH OF THE U.S. EAST OF THE
ROCKIES DURING MOST OF NEXT WEEK. RIDGE/TROUGH PATTERN ACROSS THE
U.S. AMPLIFIES EARLY IN THE WEEK LEAVING FORECAST AREA IN NORTHWEST
FLOW. RELATIVELY MILD TEMPERATURES AND LIGHT SNOW ACROSS THE
NORTHERN MOUNTAINS TO PREVAIL THESE DAYS IN PESKY NORTHWEST FLOW.
TIMING SHORTWAVES ACROSS THE AREA WOULD BE DIFFICULT AT THIS TIME
RANGE. ALSO...THIS COULD BE A WINDY PERIOD FOR NORTHWEST WIND
FAVORED LOCATIONS OF THE BIG HORN BASIN AND NORTHERN JOHNSON
COUNTY. MODELS THEN BEGIN TO DIVERGE BY MIDWEEK AS TO WHETHER
HUDSON BAY LOW CAN SLIDE ARCTIC AIR INTO THE AREA THROUGH THE
BACKDOOR. EVEN THE DIFFERENCE IN THE SOLUTIONS OFFERED BY THE
12Z/WED AND 00Z/THU RUNS OF THE ECMWF DIFFER GREATLY ON THE EXTENT
OF POSSIBLE ARCTIC INTRUSION INTO OUR AREA. GFS KEEPS US MILD
DURING THIS PERIOD WITH RIDGE EXTENDING FAR ENOUGH INLAND TO KEEP
THE COLDER AIR TO OUR EAST. 12Z/WED ECMWF SOLUTION HAD A SHORTWAVE
TOPPING THE RIDGE AND DIGGING SOUTH ACROSS WYOMING WHICH WOULD
LIKELY BRING ARCTIC AIR TO LOCATIONS EAST OF THE DIVIDE.
HOWEVER...00Z/THU RUN KEEPS THIS FEATURE TO OUR EAST.
NONETHELESS...THICKNESSES AND 700MB TEMPS INDICATE COLDER TEMPS
FOR JOHNSON AND NATRONA COUNTIES ON THURSDAY AND THURSDAY NIGHT
AND TO A LESSER EXTENT THE WIND RIVER AND BIG HORN BASINS. AHEAD
OF THIS FEATURE...WEDNESDAY TEMPS WILL REMAIN RELATIVELY MILD FOR
JANUARY. WOULD PREFER TO SEE MORE RUN-TO-RUN CONSISTENCY BEFORE
BITING OFF EITHER WAY ON THURSDAY FORECAST. INTRUSION WOULD ALSO
GENERATE SOME LIGHT PRECIPITATION IN NORTHERLY FLOW AND HAVE
ADJUSTED JOHNSON/NATRONA CHANCES ACCORDINGLY.
&&
.AVIATION...
WEST AND CENTRAL WYOMING WILL BE MOSTLY IN THE DRY WARM SECTOR AHEAD
OF AN APPROACHING COLD FRONT TODAY WITH STRONG SOUTHWEST WIND 30 TO
40KT GUSTING NEAR 50KT DEVELOPING BETWEEN KRKS-KCPR. AREAS OF LLWS
WILL BE ENCOUNTERED ALONG THE EAST SLOPES OF THE DIVIDE FROM KCOD-
KLND WITH 8-10KFT MSL WINDS WSW AT 40-50KT.
LOCAL MFVR CLOUD DECKS WITH -SN...MOUNTAINS PARTIALLY OBSCURED WILL
BE ENCOUNTERED VCNTY KJAC AND THE NORTHWEST MOUNTAINS THROUGH 21Z
WITH CONDITIONS DETERIORATING AFTERWORDS. WIDESPREAD MVFR WITH
AREAS OF IFR CONDITIONS...MOUNTAINS OBSCURED...WILL BE ENCOUNTERED
ALONG KPNA-KJAC ROUTES AND OVER THE WESTERN MOUNTAINS AFTER 00Z
FRIDAY. A COLD FRONT WILL MOVE ACROSS THE STATE THURSDAY NIGHT
RESULTING IN AREAS OF MVFR CONDITIONS IN LIGHT SNOW SPREADING EAST
OF THE DIVIDE 03Z-12Z FRIDAY.
&&
.FIRE WEATHER...
HIGH WIND IS EXPECTED ONCE AGAIN OVER PORTIONS OF CENTRAL WYOMING
FROM JUST NORTHEAST OF ROCK SPRINGS TO CASPER. MUCH ABOVE NORMAL
TEMPERATURES WILL OCCUR EAST OF THE DIVIDE. AREAS OF LIGHT SNOW WILL
CONTINUE OVER THE WESTERN MOUNTAINS TODAY AHEAD OF PACIFIC COLD
FRONT. THE FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST THROUGH THE
STATE TONIGHT. SCATTERED TO NUMEROUS SNOW SHOWERS WILL ACCOMPANY
THE FRONT AS IT MOVES THROUGH WESTERN AND NORTHERN WYOMING TONIGHT
AND FRIDAY MORNING. HIGH PRESSURE BUILDS OVER THE DISTRICT
SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 11 AM MST THURSDAY THROUGH THURSDAY
AFTERNOON FOR WYZ019-020.
&&
SHORT TERM...CHURCH
LONG TERM...CNJ
AVIATION...AEM
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jan 8, 9:28 AM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
928 AM MST THU JAN 8 2009
WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
928 AM MST THU JAN 8 2009
...HIGH WIND WARNING IN EFFECT FOR THE GREEN AND RATTLESNAKE
MOUNTAINS...AND LOWER ELEVATIONS OF NATRONA COUNTY THROUGH 6 PM
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED FROM SOUTH PASS...OVER BEAVER RIM AND THROUGH THE SOUTH
SIDE OF CASPER THROUGH 6 PM TODAY. THE STRONGEST WINDS WILL OCCUR
BETWEEN 2 PM AND 5 PM THIS AFTERNOON. SEE THE HIGH WIND WARNING
PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY RECORDED STRONG WIND GUSTS...WIND
DAMAGE OR SNOW ACCUMULATION FROM TODAY. THANK YOU.
TEAM RIVERTON
High Wind, Natrona County Lower Elevations
- When
- January 8, 9:40 AM MST to 4:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- January 8, 11:45 AM MST to 1:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, January 8 to 9, 20091 death · 3 injured · 6 events
- Cold in Illinois, January 8, 20091 death · 1 event
- Flooding in Idaho, January 8 to 9, 2009$252,000 · 3 events
- Lake-Effect Snow in New York, January 8 to 9, 2009$60,000 · 6 events
- Winter Storm and Heavy Snow in North Dakota, January 8 to 9, 200929 events
- Blizzard and Winter Storm in Alaska, January 8 to 11, 200916 events
- Winter Storm and Winter Weather in Montana, January 8 to 9, 200914 events
- Astronomical Low Tide in New Jersey, January 8 to 9, 200912 events
- Ice Storm in Montana, January 8, 200912 events
- Lake-Effect Snow and Winter Weather in New York, January 8, 20099 events
- Lake-Effect Snow in New York, January 8 to 9, 20094 events
- Heavy Snow in North Carolina, January 8, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142210, 142209.